Acute ingestions of spherical lead ammunition foreign bodies such as bullets and lead shot can cause acute blood lead level elevations and clinical symptoms necessitating emergency department evaluations and sometimes treatment. This article presents 3 cases of children ingesting lead ammunition, all receiving gastrointestinal (GI) decontamination and chelation therapy for significantly elevated blood lead level. Case-specific exposures and treatments for the lead ammunitions are presented. Radiographs documented lead pellet ingestion in all 3 cases. Pediatric patients absorb lead from the GI tract more quickly than adults and may necessitate more urgent evaluation and treatment than adolescents/adults. More rapid GI absorption has the potential to result in possible irreversible neurotoxicity and neurocognitive deficits as well as behavioral changes. Failure of lead foreign bodies to pass from the GI tract may require more aggressive interventions for their removal to prevent ongoing absorption. Emergency health care providers should be aware of alternative lead sources besides the most common source of paint, as these lead foreign bodies also need urgent evaluation and possibly treatment.
Full text links
We have located links that may give you full text access.